We use cookies on our website so it can function correctly. The cookies we use do not store any specific information about you personally and they won’t harm your computer. See our Privacy Policy for more information.

OK
020 7034 8164Quick Enquiry

Our personal approach creates a seamless patient experience

Make An Appointment

Dr Karra, Consultant Endocrinologist at The Physicians’ Clinic, warns about the risk of low blood sugar levels (hypoglycaemia)

September 04, 2020

What symptoms of type 2 diabetes constitute a medical emergency?

Medical emergencies in type 2 diabetes can happen in association with low blood glucose (hypoglycaemia) or high blood glucose (hyperglycaemia).

Hypoglycemia happens when blood sugar levels are too low, below 4mmol/L (or <70mg/dl). Without treatment, low levels of blood sugar can lead to loss of consciousness, seizures and become life-threatening. Hypoglycaemia is a medical emergency that can occur for many reasons, but, in diabetes, it usually results from the use of insulin or other medications that control blood sugar.

Awareness of the symptoms associated with hypoglycaemia and patient-education are key, as this enables patients to treat low blood glucose levels quickly – in order to bring them back into the normal range. It is also recommended that patients and healthcare professionals extend hypoglycaemia education and awareness to close friends and family who can assist in the event of hypoglycaemia.

Blood sugar levels may drop dangerously low when a person:

  • takes more insulin than they need for their current food intake or exercise levels
  • consumes too much alcohol
  • skips or delays meals
  • does more exercise than they expected to do

Early warning signs of hypoglycemia include:

  • confusion, dizziness, and nausea
  • feeling hungry
  • feeling shaky, nervous, irritable or anxious
  • sweating, chills, and pallor, clammy skin
  • fast heartbeat
  • weakness and tiredness, lethargy
  • tingling in the mouth area
  • headaches

If untreated hypoglycaemia can lead to seizures, loss of consciousness and coma.

Actions to take in the event of hypoglycaemia
If the symptoms appear suddenly, the person should take a high-carb snack to resolve them, such as:

  • a glucose tablet
  • a sweet juice
  • a sugar lump
  • a candy

The American Diabetes Association (ADA) recommend the following:

  • Take 15 grams (g) of carbohydrate and wait 15 minutes before testing blood sugar levels.
  • If levels are still below 4mmol/L, take another 15 g of carbs, wait, and test again.
  • When glucose levels are above 4mmol/L, eat a meal.
  • If symptoms persist, seek medical help for any underlying condition.
  • If the person is conscious but unable to eat, someone who is with them should put a little honey or other sweet syrup inside their cheek and monitor their condition.
  • If the patient loses consciousness, any bystander should call 911 and ask for emergency medical help.
  • If a person experience regular hypoglycemia despite following the treatment plan, or if changes in blood sugar level occur suddenly in response to a medication change, they should see a doctor.

Hyperglycaemia is the opposite to hypoglycaemia. In hyperglycamia glucose levels are elevated above normal levels. For the majority of healthy individuals, normal blood sugar levels are as follows:

  • Between 4.0 to 5.4 mmol/L (72 to 99 mg/dL) when fasting.
  • Up to 7.8 mmol/L (140 mg/dL) 2 hours after eating.

In diabetes mellitus glucose levels are elevated and depending on the patient’s profile several treatments are employed by healthcare professionals to regulate and normalise glucose levels. Though patients with diabetes can tolerate low grade and modest levels of hyperglycaemia, as glucose levels rise further, osmotic symptoms occur, such as polyuria (passing large amounts of urine) and polydipsia (feeling very thirsty). In some cases hyperglycaemia can associate with marked increases in plasma osmolality resulting in the medical emergency condition of hyperglycaemic hyperosmotic state, where glucose levels are typically more than 30mmol/L (600mg/dL) and plasma osmolality significantly raised.

In other situations, moderate or marked hyperglycaemia can associate with breakdown of fat, accumulation of ketones in the body and an acidic state; this is referred to as diabetic ketoacidosis (DKA) and is more common in patients with type 1 diabetes, but can also occur in patients with type 2 diabetes. Of note, in some cases HHS and DKA can coexist in the same patient with type 2 diabetes. DKA and HHS are medical emergencies and must be treated in the hospital. These emergences usually arise as a result of:

  • omission of taking diabetes medication
  • acute infection
  • myocardial infraction (heart attack)
  • pulmonary embolism (clot in the lungs)
  • stroke
  • new presentation of diabetes (new diagnosis)

* What happens when blood sugar levels are dangerously too high?

Patients with diabetes can tolerate modest levels of hyperglycaemia, but as glucose levels rise further osmotic symptoms occur, such as polyuria (passing large amounts of urine) and polydipsia (feeling very thirsty). With further rise in glucose levels and the associated large amounts of urine passes, the body becomes dehydrated and plasma osmolality increases resulting in risk for developing hyperosmolar hyperglycaemic state syndrome. In patients with type 1 diabetes and less often in patients with type 2 diabetes high glucose levels can associate with fat breakdown, production of ketones and generation of an acidic body state resulting to the metabolic medical emergency of diabetic ketoacidosis (DKA)

* What signs should prompt you to seek medical attention immediately?

  • If a person experiences regular hypoglycemia despite following the hypoglycaemia treatment plan, or if changes in blood sugar level occur suddenly in response to a medication change, then medical advice should be sought
  • Hypoglycaemia requiring third party assistance
  • Hypoglycaemia leading to loss of consciousness and seizures
  • Glucose level > 25mmol/L
  • Persistent high glucose and symptoms of any of the following vomiting, fever, rapid breathing, fruity breath smell, confusion, lethargy, hallucinations, any symptoms suggestive of infection, repeated cramps, excessive thirst, dry mouth, increased urination, abdominal pain
  • Blood ketones >1.5mmol/L for patients who educated to use a ketone meter and manage hyperketonaemia (elevated ketone levels) where ketones are not declining with stat insulin administration

Read full Express article:
https://www.express.co.uk/life-style/health/1330165/type-2-diabetes-symptoms-diet-tingling-in-mouth-area-diet-treatment

Our temporary opening hours are now from Monday – Friday 08.00 – 20.00

X

Quick Enquiry

Fill in and submit the form below to submit an enquiry.